Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 36, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 22, 2022, 9:07 PM EDT for Anson County, Richmond County, Scotland County, North Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2022, 9:07 PM EDT (01:07 UTC)
- Expired
- Aug 22, 2022, 11:00 PM EDT
- In force
- 113 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Anson County, NC, Richmond County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 138 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1323 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
182
WGUS52 KRAH 230107
FFWRAH
NCC007-153-165-230300-
/O.NEW.KRAH.FF.W.0036.220823T0107Z-220823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
907 PM EDT Mon Aug 22 2022
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southeastern Anson County in central North Carolina...
Richmond County in central North Carolina...
Scotland County in central North Carolina...
* Until 1100 PM EDT.
* At 907 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain in Rockingham, Hamlet, and Wadesboro. Between 2 and 4
inches of rain have fallen. Additional rainfall amounts up to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Laurinburg, Rockingham, Wadesboro, Hamlet, Hoffman, Polkton,
Ellerbe, Dobbins Heights, Wagram, Lilesville, Morven, East
Rockingham, Diggs, Sandhills Game Land, Blewett Falls Lake, Laurel
Hill and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Be
especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3501 8019 3507 8016 3510 7975 3506 7950
3500 7940 3494 7935 3485 7934 3482 7936
3478 7934 3480 7968 3481 7993 3495 8016
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
102 follow-up statements
083
WGUS72 KRAH 230213
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1013 PM EDT Mon Aug 22 2022
NCC007-153-165-230300-
/O.CON.KRAH.FF.W.0036.000000T0000Z-220823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anson NC-Richmond NC-Scotland NC-
1013 PM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR SOUTHEASTERN ANSON, SOUTHEASTERN RICHMOND AND CENTRAL
SCOTLAND COUNTIES...
At 1013 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain in Rockingham, Hamlet, and Wadesboro. Between 2 and 4
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Laurinburg, Rockingham, Wadesboro, Hamlet, Dobbins Heights,
Wagram, Lilesville, East Rockingham, Diggs, Sandhills Game Land,
Blewett Falls Lake and Laurel Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Be
especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3495 8011 3502 8016 3507 8009 3509 7989
3500 7957 3496 7941 3494 7935 3485 7934
3482 7936 3478 7934 3480 7967 3480 7968
3481 7990 3482 7992 3486 7990 3493 7995
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
10491
WGUS72 KRAH 230251
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1051 PM EDT Mon Aug 22 2022
NCC007-153-165-230301-
/O.EXP.KRAH.FF.W.0036.000000T0000Z-220823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anson NC-Richmond NC-Scotland NC-
1051 PM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING FOR
SOUTHEASTERN ANSON, SOUTHEASTERN RICHMOND AND CENTRAL SCOTLAND
COUNTIES...
The heavy rain has ended. Water should be receding, however some
water may linger on area roadways. Please continue to heed remaining
road closures.
LAT...LON 3495 8011 3502 8016 3507 8009 3509 7989
3500 7957 3496 7941 3494 7935 3485 7934
3482 7936 3478 7934 3480 7967 3480 7968
3481 7990 3482 7992 3486 7990 3493 7995
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 7:17 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 22, 7:17 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 717 PM EDT Mon Aug 22 2022 .SYNOPSIS... A weak front will move into the area overnight and will stall over the area on Tuesday before washing out by mid week. Otherwise, noticeably drier air over the region will limit rain chances through late week. && .NEAR TERM THROUGH TONIGHT/... As of 336 PM Monday... Broad cyclonic flow aloft associated with the upper trough moving through the Eastern US will be the main feature today. At the surface, a weak cold front currently moving into southern and central Appalachians will overtake the lee side/piedmont trough as it advances SE into the area overnight. Impeded by the drier air over the NC Piedmont, isolated to widely scattered showers and thunderstorms are expected this afternoon, mainly along and east of the Triangle within the higher, more moist PWAT air. Forcing is weak. However, sufficient shear of 20-30kts coupled with high DCAPE values centered over the western NC, could support an isolated severe threat. Convection should diminish from loss of heating. However, cannot rule out some isolated showers/storms as the actual cold front moves into the area. Some fog/stratus is possible, mainly east US 1, east of the front which is forecast to bisect the area by daybreak. Lows ranging from mid 60s NW to lower 70s southeast. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 336 PM Monday... The mid/upper trough axis will shift east of the area by the afternoon, which will allow the drier air over the western portions of the state to spread into central and eastern portions of the forecast area. The stalled surface front, which will be mostly a moisture/dewpoint boundary, will meander somewhere INVOF the eastern Piedmont-coastal plain areas. With the aforementioned drier air and strongest capping aloft noted across interior sections, convective rain chances will remain confined to the far SE counties, where sufficient moisture and instability will exist. The morning fog/stratus across eastern portions will quickly disperse after sunrise. More seasonable temperatures with highs in the mid to upper 80s. Lows in the mid 60s to lower 70s && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 232 PM Monday... A drier and warmer trend is noted in the extended based on latest deterministic and ensemble guidance, with the best chance of storms looking to be Thu/Fri/Sat. Quasi-zonal flow will exist over central NC Wed, sandwiched between a trough over the Ohio Valley and another in the SE US. A shear axis will be along the coast of the Carolinas, with generally west- southwest over the Piedmont. The surface cold front along the southern portion of central NC appears to wash out during the day, as southerly flow returns. The best chance of any diurnally driven storms will be found along the Sandhills and southern Coastal Plain in closer proximity to higher moisture (PW's near 1.8 inches there) and along an inland moving sea-breeze. The drier forecast will favor warmer temperatures back above average in the upper 80s to lower 90s, though downslope flow should keep things comfortable. Overnight lows in the upper 60s to lower 70s. A series of weak shortwaves in the mid-level flow will track up along the SE US into the Carolinas ahead of that weak trough over the Tennessee Valley. It appears a weak cold front tries to approach from the north by Sat, but unclear if it will move all the way through the region. Where these aforementioned shortwaves track is somewhat uncertain. The GFS/CMC keep most of this energy mainly close to the NC coast, whereas the ECMWF is further north and wetter as a result. The ensembles are largely in between, with the GEFS/CMC showing a generally similar picture to the GFS/CMC and the EPS wetter, closer to its deterministic counterpart. Given this uncertainty, have lowered storm chances, though highest in the Thu/Fri/Sat timeframe as moisture increases. It will be more muggy with highs in this period in the middle 80s to low 90s and lows in the upper 60s/lower 70s. The shortwave energy across the SE appears to move offshore and become diffuse Sun/Mon, as ridging sets up over the western Atlantic. This should favor a drier and humid trend with highs in near to above average in the upper 80s to lower 90s. Storm chances should largely be driven by a sea-breeze and daytime heating over the Foothills of western NC. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 715 PM Monday... 24 hour TAF period: The Triad terminals (KINT and KGSO) should largely be done with rain and remain dry through the TAF period. Showers and storms will be possible at the remaining three terminals through the evening, with coverage and intensity dropping off after dusk. KFAY and KRDU will be most likely impacted. A weak cold front will move in from the northwest overnight, scattering out cloud cover in the Triad. There is one model hinting at potential fog/stratus at KINT/KGSO around dawn, but confidence in that occurring is low. On the other hand, IFR/LIFR fog/low-stratus is likely to develop at KFAY and KRWI, with fairly high confidence it will occur at those terminals. The wild card for low cigs is KRDU, where it will depend on the extent and timing of the cloud cover scattering out, with the front possibly stalling between the Triad and Triangle. Have included some restrictions, with medium confidence of occurrence. KRDU and KRWI should gradually return to VFR after daybreak, with the slowest improvement at KFAY, with a chance they could remain MVFR into the early afternoon. -KC Looking ahead: The best chance for afternoon showers and storms will shift to eastern/coastal portions of NC Tuesday through late week as drier air spreads into the area from west. -CBL && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...CBL LONG TERM...Kren AVIATION...KC/CBL
Hazardous weather outlook, Aug 22, 4:24 AM EDT, 16 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 424 AM EDT Mon Aug 22 2022 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230830- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 424 AM EDT Mon Aug 22 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 6:19 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
619 PM EDT Mon Aug 22 2022
NCZ074-075-083-084-222315-
Anson NC-Richmond NC-Montgomery NC-Moore NC-
619 PM EDT Mon Aug 22 2022
...Scattered, strong thunderstorms will impact portions of
southwestern Moore, central Anson, southeastern Montgomery and
Richmond Counties through 715 PM EDT...
At 615 PM EDT, Doppler radar was tracking strong thunderstorms in a
cluster from around Wadesboro to Ellerbe to 3 miles west of
Pinehurst. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Rockingham, Wadesboro, Pinehurst, Hamlet, Aberdeen,
Ansonville, Hoffman, Polkton and Whispering Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 8016 3515 8008 3514 8007 3518 8005
3525 7994 3529 7942 3523 7935 3514 7935
3504 7946 3503 7951 3499 7957 3489 7970
3487 8010 3494 8023
TIME...MOT...LOC 2218Z 264DEG 11KT 3520 7981 3506 7996 3496 8005
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 22, 7:16 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
716 PM EDT Mon Aug 22 2022
NCZ041-230000-
Wake NC-
716 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of northeastern Wake
County through 800 PM EDT...
At 715 PM EDT, Doppler radar was tracking a strong thunderstorm near
RDU International, or near Raleigh, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Cary, Wake Forest, RDU International, Morrisville,
Rolesville, Falls Lake Boat Ramp, Purnell, William B Umstead State
Park and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Boaters on Falls Lake and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3600 7848 3598 7843 3594 7839 3593 7835
3591 7835 3583 7851 3576 7875 3581 7880
3588 7883 3592 7881 3592 7876 3597 7871
3601 7870 3606 7864
TIME...MOT...LOC 2315Z 236DEG 13KT 3588 7871
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 22, 7:19 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
719 PM EDT Mon Aug 22 2022
NCZ075-084>086-230015-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
719 PM EDT Mon Aug 22 2022
...Strong thunderstorms will impact portions of southeastern Moore,
northern Scotland, eastern Richmond and Hoke Counties through 815 PM
EDT...
At 719 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinehurst to 6 miles southwest of Hoffman.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Raeford, Pinehurst, Hamlet, Aberdeen, Hoffman,
Pinebluff, Foxfire, Dobbins Heights and Wagram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3484 7966 3490 7973 3518 7954 3524 7917
3521 7915 3519 7910 3513 7911 3511 7910
3491 7924 3484 7935 3482 7936
TIME...MOT...LOC 2319Z 265DEG 21KT 3513 7953 3497 7964
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Aug 22, 7:26 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
726 PM EDT Mon Aug 22 2022
NCZ089-230015-
Sampson NC-
726 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of northern Sampson
County through 815 PM EDT...
At 726 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Godwin, or 15 miles northwest of Clinton, moving east
at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newton Grove, Hobbton and Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3508 7858 3514 7863 3523 7861 3527 7849
3526 7848 3526 7841 3529 7830 3522 7824
3520 7816 3508 7830
TIME...MOT...LOC 2326Z 256DEG 13KT 3517 7850
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 22, 7:44 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
744 PM EDT Mon Aug 22 2022
NCZ083-084-230045-
Anson NC-Richmond NC-
744 PM EDT Mon Aug 22 2022
...A strong thunderstorm will impact portions of southeastern Anson
and south central Richmond Counties through 845 PM EDT...
At 743 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rockingham, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockingham, Hamlet, Dobbins Heights, East Rockingham, Diggs and
Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7986 3481 7993 3483 7998 3499 7989
3496 7973 3487 7961 3485 7963 3484 7962
3482 7962 3482 7963 3481 7968 3480 7969
TIME...MOT...LOC 2343Z 294DEG 13KT 3490 7992
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:18 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Johnston, Sampson | 61 min |
| Aug 22, 10:18 PM EDT | Flash Flood Warning | RAH | Sampson | 117 min |
| Aug 22, 10:31 PM EDT | Special Weather Statement | RAH | Sampson | 59 min |
| Aug 22, 11:30 PM EDT | Special Weather Statement | RAH | Wayne | 15 min |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.